Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Took medicine for hyperthyroid. On medication. Is major depression the side effects of thyroid?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 1106 Questions
my mum had a major depression for a long time. In the first place, she diagnosed with hyperthyroid in 1999 when she started taking NEOMERCAZOLE a long with Atival and Valum to inhibit other symptoms (sleep disorder, irritability, ...). we considered these symptoms as thyroid side-effects. In 2005, she took radioactive iodine to heal the hyperthyroid disease and was prescribed to take thyroxine 100mg on daily basis. Through the past years, there were kind of depression episodes (at least 1 per year) in which we didn't realized as depression but thyroid. Since 2007 till now, we met many Psychiatrist and took many medications such as cipralex, deanxit, respal, tofranil, tenzil, oleanz, omega3, ...
The last prescription was (45 days ago) 1 cipralex 10 mg (evening), 1 oleanz 2.5 mg (evening), and Tofranil 25 mg (1 morning, and 1 evening for 2 weeks and 1 morning and 2 evening for 6 weeks). Now we are in the 6th week of the 8 weeks prescription, & my mum was doing well, but I can notice two days ago and on that there is sleep disorder, and she is a bit irritable which can be considered a beginning of episode !!!
I'm the one and only son of her, I really feel awful when she is suffering during the depression episode!!
should I wait 2 see what will happen?? or increase the dose???? or wait the nxt appointment with the doctor (4 December 12)??

Thanks & regards
Posted Thu, 6 Dec 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand your worry regarding your Mum's suffering and I would like to appreciate you for having so much concern and patience, and ensuring that your Mum is getting the necessary treatment, despite her multiple problems. It is indeed very distressing to see a loved one suffer from psychiatric problems.

You have mentioned that she currently on combination of Cipralex (10mg), Oleanz (2.5mg) and Tofranil (25mg in the morning and 50mg in the evening) and that she was doing well on this combination till 2 days ago. Out of these Cipralex (Escitalopram) and Tofranil (Imipramine) are antidepressants and Oleanz (Olanzapine) is an anti-psychotic (which is usually given when there the depression is severe and the person develops psychotic symptoms). In your Mum's case, she has had recurrent episodes of depression in the past, despite being on medication, which is probably why her psychiatrist must have decided to put her on a combination of two anti-depressants plus an anti-psychotic.

Now, it is important to understand that most anti-depressants take time to reach their full potential, which may be upto few weeks. That is why the usual time duration for an full anti-depressant "trial" is 8 weeks duration. Now, both anti-depressants Ciplalex (10mg per day) and Tofranil (75mg per day) are currently in moderate therapeutic doses. Moreover, these symptoms of irritability and sleep disturbance have been only for the last 2 days. In my opinion, this is too early to jump into any conclusions and make any hasty treatment alterations. I would advise you to wait for another week and observe her to see if she has any persistent or definitive symptoms to indicate a relapse of depression. If after 1 week, she still continues to have such symptoms or if she develops any other depressive symptoms, then, you can increase the dose of Tofranil to 25mg - one in the morning and 3 in the evening, and subsequently follow-up with her psychiatrist.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor